To the Editor:
We read with great interest the clinical focus review titled “Perioperative Anaphylaxis” published by Tacquard et al. in the January 2023 issue of Anesthesiology. The authors’ suggestion in Table 6, “Management Considerations for Perioperative Anaphylaxis,” that sugammadex may be considered as a therapy for rocuronium-induced anaphylaxis despite lack of supportive evidence seems intuitively plausible but deserves a closer look.
After speculation by Jones and Turkstra that sugammadex administration can mitigate rocuronium-induced anaphylaxis, case reports started appearing in the peer-reviewed literature suggesting this interaction. Unfortunately, the literature has not identified any mechanism by which sugammadex halts the immunologic process of mast cell activation and vasoactive mediator release in hypersensitivity reactions. In these reports, elevated tryptase levels were recorded hours after administration of rocuronium and sugammadex, suggesting a lack of impact of sugammadex on mast cell degranulation. In an elegant in vitro study, Leysen et al. demonstrated that basophil activation in blood samples of patients with skin test–confirmed rocuronium allergy could not be halted by the addition of sugammadex. Basophil activation was quantified by measuring allergen-induced CD63 marker expression in peripheral basophils. Analogous results were obtained in a cutaneous model study in patients previously diagnosed with life-threatening rocuronium-triggered anaphylaxis, using a multiple-injection intradermal injection technique. An intradermal rocuronium injection–triggered wheal and flare response could not be mitigated by an interval intradermal injection of sugammadex.
A case control study by the Western Australian Anesthetic Drug Reaction Clinic (Perth, Western Australia, Australia) on 13 cases of presumed rocuronium-induced anaphylaxis, in which sugammadex was administered for therapy, does not support this hypothesis either. The Western Australian Anesthetic Drug Reaction Clinic investigators were able to establish a lack of subjective effect (anesthesiologists’ perception of clinical benefit) in five cases. In three cases of subjective improvement, objective corroboration was lacking (blood pressure response and epinephrine dosing after the administration of sugammadex). Alternative triggering agents were identified in five cases.
Potential dangers of giving sugammadex in anaphylaxis should also be considered. These include (1) introduction of a potential new allergen (sugammadex by itself can trigger anaphylaxis, as does the sugammadex–rocuronium complex), (2) inadvertent distraction from proven therapy by an unwarranted satisfaction with unproven therapy, and (3) impaired ventilation of a patient with anaphylaxis and poor lung compliance after rapid reversal of paralysis. Alongside the existing literature, this gives good reason for the clinician to be skeptical of the benefits of sugammadex as an antiallergenic therapy.